Hail, Ward
- When
- May 25, 1:35 PM CST to 1:39 PM CST
- Where
- Ward County, 8 mi NW of Pyote
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.612, -103.226
An upper level trough was over the western part of the country, and an upper disturbance moved over West Texas and southeast New Mexico along the eastern edge of the upper trough. A dryline was backed up against the mountains of West Texas and southeast New Mexico with very moist air to the east of this feature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the western part of the country, and an upper disturbance moved over West Texas and southeast New Mexico along the eastern edge of the upper trough. A dryline was backed up against the mountains of West Texas and southeast New Mexico with very moist air to the east of this feature. Good instability and wind shear were present. These conditions resulted in thunderstorms that produced large hail in West Texas and southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 1:30 PM CST, 5 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT Sat May 25 2019
.DISCUSSION...
An upper trough is over the western part of the country with upper
ridging over the southeast U.S. This leaves the CWA under southwest
to westerly flow aloft with a possible shortwave moving over the
area today. A dryline is backed up against the mountains this
afternoon with very moist air to the east of this feature. CAPE
values east of the dryline are expected to be above 3 kJ/kg and 0 to
6 km bulk shear will generally be 35 to 40 kts later this afternoon.
Mid-level lapse rates will be fairly good so more severe storms are
expected this afternoon and evening along and east of the dryline.
The main threats will be large hail and strong winds, although an
isolated tornado cannot be ruled out. High temperatures today will
be fairly similar to yesterday with highs in the 80s and 90s, except
along the Rio Grande.
The upper trough to the west expands further east on Sunday as an
upper low off the Pacific Northwest coast moves south into the base
of the upper trough. Southwest flow aloft will continue over the
area and a dryline will be present across the Upper Trans Pecos
southward to the Davis Mountains. CAPE values according to the NAM12
will be less on Sunday than today but the shear and mid-level lapse
rates will be about the same. This will allow for more chances of
strong to severe storms on Sunday. High winds will be possible
Sunday afternoon into the evening hours for the Guadalupe Mountains
above 5000 feet so a High Wind Watch remains in effect. Temperatures
are expected to cool a little bit from today as 850 mb temperatures
decrease across the area. The upper trough will expand a little
further east on Monday with a dryline continuing to be present
across the CWA. These conditions would suggest more storms for
Monday but the models don't seem to be producing much in the way of
precipitation. Temperatures will warm up a little from the previous
day as 850 mb temperatures increase slightly.
The upper trough will begin moving over the central plains on
Tuesday with the dryline expected to mainly be east of the CWA. This
will result in a break from the storms and temperatures near normal
for Tuesday. On Wednesday, an upper trough will extend from the
Great Lakes region southwest towards the west coast. A dryline will
be across the far eastern CWA with a cold front coming into the
area. These conditions will allow for another chance of storms on
Wednesday. Another trough will take shape over California on
Thursday with southeast surface winds bringing in good low-level
moisture across the CWA allowing for a continued chance of storms.
Similar conditions will exist for Friday and next Saturday with
temperatures generally in the 80s and 90s across most of the CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 84 68 89 / 30 30 20 10
Carlsbad 65 93 58 93 / 20 20 20 0
Dryden 74 87 70 90 / 20 30 20 10
Fort Stockton 69 86 68 95 / 20 30 20 10
Guadalupe Pass 65 87 58 84 / 20 10 10 0
Hobbs 65 83 60 90 / 20 30 30 0
Marfa 62 87 55 91 / 20 20 20 0
Midland Intl Airport 70 84 69 89 / 30 30 20 10
Odessa 70 84 68 89 / 30 30 20 10
Wink 70 89 64 95 / 20 30 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Sunday afternoon through Sunday evening for
Guadalupe Mountains Above 7000 Feet.
&&
70/80Hazardous Weather Outlook National Weather Service Midland/Odessa TX 534 AM CDT Sat May 25 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-261045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 534 AM CDT Sat May 25 2019 /434 AM MDT Sat May 25 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are possible this afternoon and evening across the Permian Basin, lower Trans Pecos, and portions of southeast New Mexico. Any storm that develops will be capable of producing large hail, damaging winds, and potentially an isolated tornado. Heavy rainfall is also possible which could result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms are possible again Sunday and Monday along and east of the dryline. Large hail and damaging winds will be the main concern. Additionally, strong winds are expected across the higher elevations of the Guadalupe Mountains Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening primarily along and east of a Hobbs to Fort Stockton line. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
1106 AM MDT Sat May 25 2019
NMZ029-251745-
Northern Lea County NM-
1106 AM MDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 1145 AM
MDT...
At 1104 AM MDT, Doppler radar was tracking a strong thunderstorm
near Tatum, moving northeast at 55 mph. Another strong thunderstorm
was located 10 miles south of Caprock, also moving northeast at 55
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storm.
Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 10305 3309 10307 3303 10325 3313 10369
3357 10342 3357 10305
TIME...MOT...LOC 1704Z 222DEG 46KT 3324 10323
70Special Weather Statement
National Weather Service Midland/Odessa TX
120 PM CDT Sat May 25 2019
TXZ075-274-251900-
Pecos TX-Reeves County Plains TX-
120 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN
REEVES AND SOUTHWESTERN WARD COUNTIES UNTIL 200 PM CDT...
At 120 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Saragosa, or 27 miles south of Pecos, moving northeast
at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Coyanosa and B F Goodrich Testing Track.
This includes Interstate 10 between mile markers 230 and 234.
LAT...LON 3138 10322 3132 10293 3117 10292 3091 10334
3104 10347
TIME...MOT...LOC 1820Z 230DEG 36KT 3103 10334
87The Midland/Odessa radar (KMAF), 105 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822813, 822814, 822815, 822824, 822826, 822828, 822829, 822830, 822833, 822839, 822841.